Hail, Pine
- When
- May 5, 2:37 PM CST
- Where
- Pine County, 13 mi E of Hinckley
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.020, -92.659
Several strong to severe thunderstorms developed across northeast Minnesota, due to a strong shortwave trough and cold air aloft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Several strong to severe thunderstorms developed across northeast Minnesota, due to a strong shortwave trough and cold air aloft.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 5, 9:04 AM CST, 5 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 1004 AM CDT TUE MAY 5 2009 .UPDATE... NO SIGNIFICANT CHANGES TO FCST. ADJUSTED MORNING POPS TO BETTER REPRESENT CURRENT RADAR/RAIN TRENDS. STILL EXPECTING TSTM DEVELOPMENT OVER MUCH OF CWA THIS AFTRN...INTO THE EVENING...AHEAD OF CUT OFF LOW SEE ON WV MOVING QUICKLY ROTATING EWD OUT OF ERN NO DAK AND INTO NW MN. NAM BUFR SOUNDINGS...STILL FROM 06Z RUN...SHOW LAPSE RATES STEEPEN AS A STRONGER OF 400-600 J/KG OF CAPE PUSHES E OVER FA AHEAD OF SFC REFLECTION LOW/TROUGH. KEPT LIKELY POPS FOR MOST AREAS THIS AFTRN...WITH ISOLD TSTM. ATTM...STORMS THAT DEVELOP THIS AFTN/EVENING ARE NOT EXPECTED TO BECOME SVR. HOWEVER...WITH FZING LVLS AROUND 5.5 KFT IN NE MN...PEA/DIME SIZE HAIL MAY BE POSSIBLE IN THE STRONGER STORMS. && .PREV DISCUSSION... /ISSUED 350 AM CDT TUE MAY 5 2009/ DISCUSSION...MID LVL LOW OVER CTRL NDAK PER LATEST WV APPEARS REASONABLY HANDLED BY MDLS AT THIS TIME. AS HT FALLS SWEEP OVER CWA...RESPONDING LLJ HAS SWUNG INTO ACTION FROM SWRN MN INTO PINE COUNTY. INITIALLY DRY AIR HAS TO BE MOISTENED SO PRECIP WILL BE SLOW IN ARRIVING THIS MORNING. AS MID LVL TROF MOVES OVERHEAD ATMOSPHERE SHOULD GRADUALLY DESTABILIZE WITH INCREASING LAPSE RATES. RESTRICTED THUNDER TO SWRN CWA THRU MORNING AS MUCAPE AND CPTP...CLOUD PHYSICS THUNDER PARAMETER FROM SPC SREF... SUGGEST VERY LOW CHANCES. AFTER 18Z...CPTP AREAL COVERAGE INCREASES OVER CWA EXCEPT NE WHERE AIR MAY REMAIN STABLE AND POPS ARE LESS. INSPECTION OF 70/85H COND PRESS DEFICITS INDICATES MUCH DEEPER LAYER OF SATURATION ARRIVES FROM 21Z INTO EVENING.BEST COLLOCATION OF 0-6KM SHEAR/SBCAPE IS ACROSS LOWER ST CROIX VALLEY THIS AFTERNOON/EVENING. SHOULD BE A RELATIVELY QUICK DECREASE IN CONVECTION AFTER 3Z AS INSTABILITY LESSENS AND MID LVL FEATURE MOVES EAST OF AREA. SECOND MID LVL SYSTEM ARRIVES BY LATE WEDNESDAY WITH A HIGHER AMOUNT OF LOW LEVEL INSTABILITY AVAILABLE. SREF PICKS UP ON THIS AND GREATLY INCREASES POPS AFTER 18Z OVER CTRL/ERN 2/3 OF CWA IN REGION OF LOW/MID LVL THETAE AXIS. WEDNESDAY NIGHT THROUGH SUNDAY... DIFFICULT TIMING ISSUES REMAIN IN THE MEDIUM/LONG RANGE FORECAST PERIOD DUE TO A FAST ZONAL FLOW PATTERN DEVELOPING MUCH OF THE LOWER 48...BUT THE GENERAL CONSENSUS IS THAT A SERIES OF UPPER LEVEL DISTURBANCES WILL PASS THROUGH THE NORTHLAND THROUGH EARLY SATURDAY...WITH HIGH PRESSURE RETURNING SUNDAY. WHILE POPS ARE IN MANY PERIODS IN THE MEDIUM/LONG TERM...NO TIME FRAME WILL BE A COMPLETE WASH OUT. ON WEDNESDAY NIGHT...A NEGATIVELY TILTED 500 MB TROUGH AHEAD OF THE ASSOCIATED MID LEVEL LOW PRESSURE WILL PUSH THROUGH THE FORECAST AREA WEDNESDAY NIGHT INTO THURSDAY MORNING. GFS MODEL THE FASTEST WITH UPPER LEVEL FORCING. INSTABILITY LINGERS IN NORTHWEST WISCONSIN...THOUGH BEST INSTABILITY WILL BE SHOVED EAST OF THE FORECAST AREA AS SUGGESTED BY CAPE AND CLOUD TOP PHYSICS PARAMETER OFF THE SREF MODEL. RAISED POPS SLIGHTLY WITH ADDITIONAL CONFIDENCE IN NORTHWEST WISCONSIN...AND ADDED AN ISOLATED THUNDER MENTION TO THE FAR SOUTHEASTERN COUNTIES OF NW WISC. MODELS THEN BRING THE CORE OF THE UPPER LOW AND ASSOCIATED SURFACE COLD FRONT THROUGH THE ARROWHEAD ON THURSDAY AFTERNOON INTO EARLY FRIDAY MORNING...TIMING DEPENDING ON YOUR MODEL OF CHOICE...WITH THE GFS THE FASTEST WITH SOME SUPPORT FROM THE CANADIAN MODEL AND ENSEMBLE MEANS...THOUGH SIGNIFICANT SPREAD EXISTS IN THE ENSEMBLE MEMBERS. THE NAM/ECMWF KEEP THE UPPER LOW IN SOUTHERN CANADA LONGER. HAVE SIDED WITH A BLEND OF SLOWER NAM/ECMWF AND FASTER GFS WITH TIMING FOR POPS/QPF/FRONTAL PASSAGE FOR NOW...AND FUTURE SHIFTS WILL FINE TUNE THIS TIMING. A LULL IN THE ACTIVE PATTERN APPEARS LIKELY ON FRIDAY MORNING...AS WEAK UPPER LEVEL RIDGING BUILDS IN...THOUGH IT WILL BE SHORT LIVED AS THE RIDGE WILL BREAK DOWN QUICKLY. ANOTHER DISTURBANCE MOVES THROUGH THE REGION ON FRIDAY NIGHT/SATURDAY...BEFORE UPPER LEVEL RIDGING RETURNS. SIGNIFICANT MODELS DIFFERENCES STILL EXIST...SO DID NOT MAKE LARGE SCALE CHANGES...AND KEPT ON THE ONGOING DRY FORECAST FOR SUNDAY. AVIATION...RAIN SHOWERS WILL PASS THROUGH THE SOUTHERN TERMINALS THROUGH THE MORNING HOURS...AFFECTING KBRD AND KHYR. MVFR VISBYS ARE POSSIBLE FOR A SHORT TIME...WITH CEILINGS REMAINING VFR...ALTHOUGH SCATTERED 1000-2500 FOOT CLOUDS WILL BE FOUND IN THE SHOWERS. MODELS WEAKEN THE FIRST ROUND OF SHOWERS THROUGH THE MORNING...SO GENERALLY INCLUDED VCSH MENTION. INSTABILITY INCREASES DURING THE AFTERNOON AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES THROUGH THE NORTHLAND. SCATTERED SHOWERS/TSTRMS ARE POSSIBLE...ESPECIALLY IN THE 20-24Z TIME FRAME IN MINNESOTA TERMINALS...SLIGHTLY LATER AT KHYR...WHERE INSTABILITY LINGERS AFTER 0Z. INCLUDED CB MENTION FOR NOW IN ALL TERMINALS...WITH OCCASIONAL MVFR CONDITIONS. && POINT TEMPS/POPS... DLH 61 43 64 39 / 60 30 50 30 INL 62 42 65 40 / 60 30 40 30 BRD 67 44 70 43 / 50 10 20 20 HYR 66 48 69 41 / 60 40 60 30 ASX 66 45 68 42 / 60 50 50 40 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. GRANING/GSF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 500 AM CDT TUE MAY 5 2009 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 500 AM CDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY DEVELOP TUESDAY ACROSS THE REGION...MAINLY DURING THE AFTERNOON AND EARLY EVENING. SOME STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL...ESPECIALLY OVER THE ST CROIX RIVER VALLEY VALLEY AND ADJACENT NORTHWEST WISCONSIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-061030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 500 AM CDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY DEVELOP TUESDAY ACROSS THE REGION...ESPECIALLY NEAR THE SOUTH SHORE DURING THE AFTERNOON. SOME STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY. CANNON MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 156 PM CDT TUE MAY 5 2009 MNZ035>037-051945- CARLTON/SOUTH ST. LOUIS-NORTHERN AITKIN-SOUTH AITKIN- 156 PM CDT TUE MAY 5 2009 ...THUNDERSTORMS DEVELOPING IN NORTHEASTERN MINNESOTA... AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRAL AITKIN COUNTY TO EXTREME NORTHEASTERN MILLE LACS COUNTY...MOVING EAST AT 30 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... MCGREGOR BY 205 PM CDT... LIBBY BY 210 PM CDT... SHESHEBEE AND MCGRATH BY 215 PM CDT... BALSAM AND LAWLER BY 230 PM CDT... TAMARACK BY 235 PM CDT... ARTHYDE BY 240 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. SG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 159 PM CDT TUE MAY 5 2009 WIZ006>008-052100- BURNETT-WASHBURN-SAWYER- INCLUDING THE CITIES OF...GRANTSBURG...SPOONER...HAYWARD 159 PM CDT TUE MAY 5 2009 ...STORMS MOVING INTO HAYWARD LAKES AREA... THE LEADING EDGE OF SCATTERED FAST MOVING STORMS...MOVING NORTHEAST AT 40 MPH...WILL AFFECT THE HAYWARD LAKES AREA THROUGH THE AFTERNOON. THE STRONGER STORMS WILL REACH LOCATIONS ALONG AND SOUTH OF WISCONSIN HIGHWAY 70...FROM HERTEL...TO SPOONER...AND STONE LAKE...BY 300 PM. BRIEF HEAVY RAIN...GUSTY WINDS TO 40 MPH...AND OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE. GRANING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
221 PM CDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 12 ESE AITKIN 46.46N 93.48W
05/05/2009 M0.25 INCH AITKIN MN TRAINED SPOTTER
&&
SGOHDESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 302 PM CDT TUE MAY 5 2009 MNZ038-052045- PINE- 302 PM CDT TUE MAY 5 2009 ...STRONG STORMS OVER PINE COUNTY... AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HINCKLEY...MOVING NORTHEAST AT 31 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS GREATER THAN 30 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FRIESLAND... CLOVERDALE... SANDSTONE... ASKOV... DUXBURY... BRUNO... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BERDES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 325 PM CDT TUE MAY 5 2009 WIZ002>004-052100- ASHLAND-BAYFIELD-IRON- 325 PM CDT TUE MAY 5 2009 ...STRONG STORM OVER NORTHERN ASHLAND COUNTY... AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF ASHLAND...MOVING NORTHEAST AT 27 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... ODANAH BY 345 PM... ALONG HIGHWAY 2 IN NORTHERN ASHLAND COUNTY THROUGH 4 PM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BERDES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 329 PM CDT TUE MAY 5 2009 WIZ008-052100- SAWYER- 329 PM CDT TUE MAY 5 2009 ...STRONG STORMS OVER SAWYER COUNTY... AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL SAWYER COUNTY...MOVING NORTHEAST AT 27 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... NEW POST THROUGH 345 PM CDT... CHIPPEWA LAKE BY 335 PM CDT... TEAL LAKE BY 355 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BERDES
The Duluth radar (KDLH), 97 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
9 hail. Local standard time, as filed.
The hail fell on the north side of Esko.
Dime to nickel size hail fell at Chester Bowl, Enger Park and the University of Minnesota at Duluth. Pea size hail fell at the College of St. Scholastica, as well as the Piedmont area.
The hail fell at Superior Street and 11th Avenue East.
The hail fell in Hunters Park.
The hail fell at Park Point.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171747, 171748, 171749, 171751, 171752, 171753, 171754, 171756, 171757.